Bloody Nose? Cancer Maintenance Medications May Be To Blame | MyOvarianCancerTeam

Connect with others who understand.

sign up Log in
Resources
About MyOvarianCancerTeam
Powered By

Bloody Nose? Cancer Maintenance Medications May Be To Blame

Written by Holli Jones
Posted on May 30, 2023

An hour and a half after it started, my nose continued to bleed. All the tried-and-true tricks from childhood failed to halt the crimson river flowing from my nose. I was so tired from filling tissue after tissue. Feeling exhausted had been the norm for me since I began treatment for ovarian cancer just six months prior. Sleep wasn’t an option as the nauseating, metallic-tasting blood ran down my throat with each attempt at reclining. Wondering to myself if anyone had ever died from a nosebleed, I quipped to my husband, “Just my luck — I managed to survive stage 4 ovarian cancer only to die from a dreadful nosebleed!” A visit to the emergency room confirmed my suspicions that my new maintenance medications were to blame.

After I finished my last round of chemo, my scans and tumor markers suggested that I was no longer cancer’s hostage, and I was given the all clear to begin taking the maintenance drugs Lynparza and Mvasi to hopefully keep the disease from returning. I had been told from day one that my cancer couldn’t be cured but that I could have “more time” with chemo. In the beginning, I’d placed my life and cancer journey in God’s hands, and this was just part of the plan.

Lynparza and Mvasi came with some undesirable side effects, two of them being fatigue and descending blood counts. When I was a child, I had a Mrs. Beasley doll that spoke when you pulled her string. I couldn’t understand why she stopped talking just because her string ran out. As a cancer patient, I began having episodes that I termed “bottoming out.” Traveling 20 steps to the kitchen for a drink, only to find that my “string” had run out and I could go no farther, became a normal event in my day. A weight seemed to fall on my shoulders and down my arms, causing a tiredness that only lying down could remedy. This was clear when I tried to trim my husband’s hair. I had cut his hair so many times before that I could almost do it with my eyes closed — and I almost did, as I had to stop twice during the cut to go lie down and let my body come back to life. Looking back, I laugh at the memory of my sweet husband, Danny, sitting in front of the bathroom mirror patiently waiting for my “batteries” to recharge enough to carry on.

In addition, my blood counts continued to drop weekly. Low red blood cells and hemoglobin compounded by low platelets made life difficult for sure. I found myself in the emergency room on more than one occasion to receive blood transfusions. My platelets also dropped extremely low, resulting in the Niagara Falls of all nosebleeds. Thankfully, with trial and error, my oncologist found the perfect dosage for my body. Walking around the house more and more and pacing myself with small tasks each day helped me build endurance and begin the pursuit of living life again.

I finished the recommended two-year period of Lynparza a year ago and have only three more infusions of Mvasi before I’ll no longer be on any maintenance medications. I’m grateful for the research that has gone into the development of drugs that are changing the outcome for so many of my teal sisters fighting for more time. I’m not going to lie — it’s a little bit scary to think that soon I’ll be out here without that safety net. Then I feel God’s gentle whisper in my ear, “It’s just part of the plan — WE’VE got this.”


MyOvarianCancerTeam members discuss ovarian cancer from a specific point of view. Members’ articles don’t reflect the opinions of MyOvarianCancerTeam staff, medical experts, partners, advertisers, or sponsors. MyOvarianCancerTeam content isn’t intended as a substitute for professional medical advice, diagnosis, or treatment.

Posted on May 30, 2023
All updates must be accompanied by text or a picture.

Become a Subscriber

Get the latest articles about ovarian cancer sent to your inbox.

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
Holli Jones was diagnosed with stage 4 ovarian cancer in 2019 at age 52. Learn more about her here.

Recent Articles

Welcome to MyOvarianCancerTeam — the place to connect with others living with ovarian cancer. Th...

Getting Started on MyOvarianCancerTeam (VIDEO)

Welcome to MyOvarianCancerTeam — the place to connect with others living with ovarian cancer. Th...
“I’ve been having hip and leg pain for a while,” wrote one member of MyOvarianCancerTeam. “It tur...

Can Hip Pain Be a Symptom of Ovarian Cancer?

“I’ve been having hip and leg pain for a while,” wrote one member of MyOvarianCancerTeam. “It tur...
Leg pain may not be a common symptom of ovarian cancer, but it can still occur with the condition...

Leg Pain and Ovarian Cancer: Causes and Tips for Management

Leg pain may not be a common symptom of ovarian cancer, but it can still occur with the condition...
MRI is a powerful tool used to take detailed pictures of nearly every structure in the body. If y...

Ovarian Cyst vs. Ovarian Cancer: Differences on MRI Scans

MRI is a powerful tool used to take detailed pictures of nearly every structure in the body. If y...
If you’ve been diagnosed with ovarian cancer or if you’re at high risk of developing it, you’ll n...

Vaginal Discharge and Ovarian Cancer: What To Look For

If you’ve been diagnosed with ovarian cancer or if you’re at high risk of developing it, you’ll n...
If you or a loved one will be undergoing chemotherapy (chemo) as part of your treatment for ovari...

Chemotherapy for Ovarian Cancer: What To Expect and Side Effects

If you or a loved one will be undergoing chemotherapy (chemo) as part of your treatment for ovari...
MyOvarianCancerTeam My ovarian cancer Team

Thank you for subscribing!

Become a member to get even more:

sign up for free

close